Hail, Arecibo
- When
- July 2, 4:45 PM AST
- Where
- Arecibo County, 5.66 mi WSW of Arecibo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 18.382, -66.746
A resident of Barrio Esperanza in Arecibo, near the observatory, reported hail.
Strong thunderstorms developed over west and central interior Puerto Rico during the mid and late afternoon, some of these reached near severe levels, and drifted slowly offshore through the early evening. During the afternoon, numerous downed trees and power lines were reported in the municipalities of Arecibo, Hatillo, Camuy, and Lares.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Strong thunderstorms developed over west and central interior Puerto Rico during the mid and late afternoon, some of these reached near severe levels, and drifted slowly offshore through the early evening. During the afternoon, numerous downed trees and power lines were reported in the municipalities of Arecibo, Hatillo, Camuy, and Lares. Hail was reported at Barrio Esperanza and Barrio Dominguito in Arecibo, and marble size hail in the Cuatro Calles sector, along road 490 in the Hatillo municipality. One car windshield was damaged by the hail. A resident of Barrio Pajuil, Pi as sector, in Hatillo, whom was interviewed by an NWS survey team, reported seeing a funnel cloud that retreated back into the cloud, from his home balcony along road 490, where he experienced two episodes of strong thunderstorm wind gusts around 510 and 525 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 2, 4:18 PM AST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 418 PM AST FRI JUL 2 2010 .SYNOPSIS...AT UPPER LEVELS...A TUTT LOW 500 MILES NORTHEAST OF SAN JUAN WILL BEGIN MOVING EAST NORTHEAST AND AWAY FROM THE AREA TONIGHT. A WEAK TROUGH WILL WILL ARRIVE OVERNIGHT SUNDAY FROM THE NORTHWEST. TROUGHINESS AND SOUTHWEST FLOW WILL CONTINUE THROUGH TUESDAY NIGHT. A TUTT LOW 1180 MILES EAST NORTHEAST OF SAN JUAN ON MONDAY NIGHT WILL MOVE WEST AND PASS NORTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS ON SATURDAY NIGHT OF NEXT WEEK. AT MID LEVELS...HIGH PRESSURE OVER THE BAHAMA ISLANDS WILL MOVE SOUTH INTO THE WESTERN CARIBBEAN BUT REMAIN CONNECTED TO A STRONGER HIGH IN THE CENTRAL ATLANTIC. THIS HIGH WILL SPLIT WITH THE WESTWARD LOBE DUE NORTH OF THE MONA CHANNEL NEAR 40 NORTH BY WEDNESDAY. A TROUGH WITH A LOW NEAR 20 NORTH AND 46 WEST WILL DEVELOP ON TUESDAY AND MOVE NORTHWEST. THE TROUGH WILL CROSS THROUGH THE AREA FRIDAY NIGHT. AT LOWER LEVELS...HIGH PRESSURE IN THE CENTRAL ATLANTIC WILL MAINTAIN MODERATE TO FRESH TRADE WIND FLOW THROUGH THE FORECAST PERIOD. A TROPICAL WAVE NEAR 43 WEST WILL ARRIVE ON MONDAY NIGHT. A SECOND IS EXPECTED TO ENTER THE AREA ON SATURDAY OF NEXT WEEK. && .DISCUSSION...STRONG THUNDERSTORMS HAVE AGAIN FORMED OVER WESTERN PUERTO RICO AND CURRENT RADAR SCANS SHOW CONVERGENCE AT LOWER LEVELS ALONG WITH SOME ROTATION. EXPECT SMALL HAIL AND GUSTY WINDS FROM THIS STORM. SINCE IT IS MOVING WEST THOSE IN MAYAGUEZ AND RINCON CAN EXPECT SOME ROUGH WEATHER BEFORE 6 PM AST. MODEL ANALYSES OF THE WEATHER HAVE SHOWN A DRYING TREND THROUGH SUNDAY...AS FAR AS PRECIPITABLE WATER...WITH A SPIKE BEGINNING SUNDAY NIGHT AND PEAKING TUESDAY MORNING AT OVER 2.1 INCHES. THE NAM ACCELERATES THIS TREND...BUT IS PROBABLY TOO FAST. THE GFS SHOWS BRIEF MOISTURE ENDING BEFORE 06/12Z...BUT THE ECMWF SHOWS CONTINUING MOISTURE THROUGH TUESDAY GRADUALLY TAPERING OFF ON WEDNESDAY AND THIS SEEMS A MORE LIKELY SCENARIO. THEREFORE AM RAMPING UP POPS BEGINNING ON MONDAY AND HOLDING THEM UP THROUGH TUESDAY...AS SHOWER AND THUNDERSTORM ACTIVITY WILL BE BEST ON THESE DAYS. THUNDERSTORMS THEN SHOULD NOT YIELD SUCH STRONG GUSTS AS OCCURRED THURSDAY...AS THESE WERE FUELED BY VERY LOW LIFTED INDICES OF LESS THAN -9...TODAY WAS -10.4. WINDIER CONDITIONS SHOULD FOLLOW ON WEDNESDAY WITH A WIND SURGE BEHIND THE WAVE...AND THEN ANOTHER WAVE POSSIBLY INTO PUERTO RICO BY SATURDAY NIGHT. && .AVIATION... EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...BRIEF MVFR CONDITIONS...VERY GUSTY WINDS...LIGHTNING AND LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED...MAINLY NEAR TJBQ AND TJMZ THROUGH 02/22Z IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. && .MARINE...SEAS ARE RUNNING 5 TO 6 FEET IN MOST OF THE OPEN WATERS AND THIS IS NOT EXPECTED TO ABATE MUCH. MODELS ARE VERY BULLISH ON WINDS IN THE CARIBBEAN BEGINNING ON WEDNESDAY AND WANT TO PUSH SEAS THERE TO 11 FEET. THIS IS LIKELY MUCH TOO HIGH...BUT SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY IN THE SOUTHERN PORTION OF OUR CARIBBEAN WATERS TUESDAY NIGHT THROUGH THURSDAY. 7 FOOT SEAS ARE ALSO POSSIBLE IN THE ATLANTIC WEDNESDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... SJU 79 91 79 90 / 20 20 20 20 STT 82 90 81 89 / 20 20 20 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 06/12
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 1115 AM AST FRI JUL 2 2010 AMZ710>745-PRZ001>013-031515- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 1115 AM AST FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY OVER THE CENTRAL AND WESTERN INTERIOR...NORTHWEST AND NORTH CENTRAL SECTIONS OF PUERTO RICO. PERIODS OF HEAVY RAINFALL...BRIEF STRONG AND GUSTY WINDS... LIGHTNING AND SOME MINOR URBAN AND SMALL STREAM FLOODING AND PONDING OF WATER ON ROADWAYS ARE EXPECTED IN A COUPLE OF LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS... LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AMZ715-725-VIZ001-002-031515- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 1115 AM AST FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS... LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST FRI JUL 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG MAYAGUEZ 18.20N 67.14W
07/01/2010 MAYAGUEZ PR OFFICIAL NWS OBS
WIND GUST OF 46 MPH REPORTED AT THE EUGENIO HOSTOS
AIRPORT IN MAYAGUEZ. AN ACTIVITY TENT WAS COMPLETELY
DESTROYED.
&&
BSEELEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
335 PM AST FRI JUL 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MAYAGUEZ 18.20N 67.14W
07/01/2010 MAYAGUEZ PR OFFICIAL NWS OBS
A SECOND WIND GUST OF 81 MPH WAS REPORTED BY A TRAINED
WEATHER OBSERVER AT THE EUGENIO HOSTOS AIRPORT IN
MAYAGUEZ. 4 LARGE TREES WERE BLOWN DOWN.
&&
BSEELEYPRC081-083-131-022030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
352 PM AST FRI JUL 2 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 430 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
SAN SEBASTIAN...LAS MARIAS AND LARES
INCLUDING THE FOLLOWING LOCATIONS
LARES
AT 339 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
VERY STRONG THUNDERSTORM CENTERED OVER LAS MARIAS. THIS THUNDERSTORM
IS PRODUCING FREQUENT LIGHTNING...AND HAS THE POTENTIAL TO PRODUCE
VERY STRONG WIND GUSTS...UP TO 50 MPH...AND SMALL HAIL THROUGH
APPROXIMATELY 430 PM AST.
LOCAL RESIDENTS OF THESE MUNICIPALITIES ARE URGED TO MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SRPRC081-083-131-022030-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
352 PM AST VIERNES 2 DE JULIO DE 2010
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 430 PM AST PARA LAS PERSONAS EN LOS MUNICIPIOS DE PUERTO
RICO
INCLUYENDO LAS SIGUIENTES AREAS...
SAN SEBASTIAN...LAS MARIAS Y LARES
A LAS 3:39 PM AST...EL SERVICIO NACIONAL DE METEOROLOGIA DETECTO UN
AREA DE FUERTES TRONADAS LOCALIZADO SOBRE LAS MARIAS. ESTA TRONADA
ESTA PRODUCIENDO RAYOS FREQUENTES...Y TIENE EL POTENCIAL DE PRODUCIR
RAFAGAS DE VIENTO SUPER FUERTES...HASTA 50 MPH...Y ALGO DE GRANIZO
PEQUENO HASTA APROXIMADAMENTE LAS 4:30 PM AST.
RESIDENTES EN ESTAS AREAS DEBRIAN MOVERSE HACIA INTERIORES Y
ALEGASER DE PUERTAS Y VENTANAS...Y EVITE USAR TELEFONOS A MENOS QUE
SEA UNA EMERGENCIA. INTENTE DESCONECTAR LOS ENSERES ELECTRICOS
INNECESARIOS ANTES DE QUE SE ACERQUE LA TORMENTA.
SR/KNThe San Juan radar (TJUA), 77 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
2 hail. Local standard time, as filed.
A resident of Barrio Esperanza in Arecibo, near the observatory, reported hail.
Golf size hail was reported a Barrio Dominguito, inland Arecibo. One vehicle had a damaged windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2010Every state in 2010This day in weather historyWarnings in Puerto Rico, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252393, 252391.